Vigabatrin Dose Affects Risk for Brain Abnormalities in Infantile Spasms

Share this content:
Areas of restricted diffusion have been documented in patients with VABAM.
Areas of restricted diffusion have been documented in patients with VABAM.

The emergence of asymptomatic vigabatrin (VGB)-associated brain abnormalities on magnetic resonance imaging (MRI) studies (VABAM) in the treatment of infantile spasms appears to be dose-mediated and reversible, according to results of a study recently reported in Epilepsia.1

Researchers from multiple institutions also identified a rare symptomatic form of VABAM that was not dose-dependent and may be associated with hormone therapies such as corticosteroids and adrenocorticotropic hormone, commonly used to treat infantile spasms.

The investigators, led by Shaun Hussain, MD, director of the University of California, Los Angeles (UCLA), Infantile Spasms Program at the David Geffen School of Medicine and Mattel Children's Hospital at UCLA, identified a subgroup of 40 patients (from a total of 257 with infantile spasms) who were treated with VGB and underwent MRI for reasons other than suspicion of VABAM. Examinations of MRI reports in 6 patients (15.0%) showed observable signs of VABAM. Five of those cases had resolved by follow-up MRI with discontinuation of VGB, and the sixth case appeared to have not been recognized (despite clear recognition on the report) and VGB treatment was not discontinued.

Children who had asymptomatic VABAM were given significantly higher peak doses than those who did not develop VABAM (median peak dose, 198.4 mg/kg/d vs 132.0 mg/kg/d; P =.0028). Dose-related risks for asymptomatic VABAM were the result of cumulative exposure, rather than single doses, and quickly resolved with discontinuation of VGB. "At the most basic level, I am convinced that vigabatrin is a necessary, but not sufficient, factor in the development of both symptomatic and asymptomatic VABAM," Dr Hussain told Neurology Advisor. "However, this isn't proven, and there are certainly a few folks who are not convinced."

Despite efficacy against seizures,2,3 use of VGB is often avoided in infantile spasms because of risks for retinopathy resulting in permanent visual field peripheral vision loss,4,5 as well as a 22% to 32% reported risk for VABAM in infants.6-8 Risk for VABAM was also increased with the use of concomitant hormone therapy. These results indicate that reducing doses of VGB, avoiding concomitant use with hormone therapies, and monitoring for dose-related effects may increase the safety of VGB in infants.

"Given the identical appearance on [magnetic resonance imaging], I believe symptomatic and asymptomatic VABAM are closely intertwined, and I suspect that other genetic and environmental factors (eg, simultaneous hormonal therapy) are at play," Dr Hussain added.

Several important limitations to the study were noted, including the fact that retrospective analysis eliminated randomization for choice of treatment, dose, and duration of therapy. The investigators reviewed only MRI reports and not the actual MRIs. The reasons for obtaining MRIs were not recorded and may have been requested to look for signs of VGB toxicity, possibly representing a data bias, and the authors acknowledged that they were unable to capture data on symptomatic patients who did not undergo MRIs. "At UCLA, all cases of VABAM have resolved, at least when we've had the opportunity to adequately evaluate children after the discovery of VABAM," Dr Hussain said. "Although we've identified risk factors for the development of VABAM, we still have a ways to go. Importantly, the pathophysiology of these phenomena is still completely unknown," he added.

References

  1. Hussain SA, Tsao J, Li M, et al. Risk of vigabatrin-associated brain abnormalities of MRI in the treatment of infantile spasms is dose-dependent [published February 23, 2017]. Epilepsia. doi: 10.1111/epi.13712
  2. Appleton RE, Peters AC, Mumford JP, et al. Randomised, placebo-controlled study of vigabatrin as first-line treatment of infantile spasms. Epilepsia. 1999;40:1627-1633. doi: 10.1111/j.1528-1157.1999.tb02049.x
  3. Elterman RD, Shields WD, Mansfield KA, et al. Randomized trial of vigabatrin in patients with infantile spasms. Neurology. 2001;57:1416-1421.
  4. Eke T, Talbot JF, Lawden MC. Severe persistent visual field constriction associated with vigabatrin. BMJ. 1997;314:180-181. doi: 10.1136/bmj.314.7075.180
  5. Vanhatalo S, Nousiainen I, Eriksson K, et al. Visual field constriction in 91 Finnish children treated with vigabatrin. Epilepsia. 2002;43:748-756. doi: 10.1046/j.1528-1157.2002.17801.x
  6. Pearl PL, Vezina LG, Saneto RP, et al. Cerebral MRI abnormalities associated with vigabatrin therapy. Epilepsia. 2009;50:184-194. doi: 10.1111/j.1528-1167.2008.01728.x
  7. Wheless JW, Carmant L, Bebin M, et al. Magnetic resonance imaging abnormalities associated with vigabatrin in patients with epilepsy. Epilepsia. 2009;50:195-205. doi: 10.1111/j.1528-1167.2008.01896.x
  8. Dracopoulos A, Widjaja E, Raybaud C, et al. Vigabatrin-associated reversible MRI signal changes in patients with infantile spasms. Epilepsia. 2010;51:1297-1304. doi: 10.1111/j.1528-1167.2010.02564.x
You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters

CME Focus